What side effects to expect from your hormonal contraception?

flickr.com/photos/ saturnino/ 1813270775

Hormonal contraceptives are medicines (with hormones in it)that decrease your risk of getting pregnant.  This can be in the many forms: a pill, a patch, a ring inside the vagina, implants under the skin, or an intrauterine device.

Most women do not have serious side effects.  If symptoms are mild, I suggest hanging-in-there for the first three months–as most will go away.  You may feel

  • Acne,
  • nausea,
  • sore breasts,
  • decreased sex drive,
  • irregular periods,
  • headaches,
  • or weight gain.

The best way to decrease the side effects is to take  your medicine as prescribed: if it is a pill, take it every day at the same time or day.  If you are using a patch or a ring, be sure to follow the doctor’s schedule.  This will help decrease the hormonal variations in the body which should decrease your adverse symptoms.

And, as always, a condom helps decrease risk of infection and an unplanned pregnancy.

Hope this helps.

Advertisements

About drlesliegreenberg

I have been practicing as a family physician for over 20 years--as both an educator of physicians and clinician. From infancy to the elderly, I perform obstetrics and general medicine. I love my career and am passionate about my field of knowledge and my patients. Follow me on Facebook at Leslie Md Greenberg Medical Disclaimer The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
This entry was posted in contraception, General Medicine- Adults, menstrual issues, Sexually Transmitted Infections, Uncategorized, Women's Health and tagged , , , , , , , , , , , , , , . Bookmark the permalink.